Hail, Tom Green
- When
- March 27, 12:55 PM CST
- Where
- Tom Green County, 1 mi NE of Tankersly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.360, -100.618
Scattered strong to severe thunderstorms across portions of the Concho Valley produced several reports of small hail with an isolated report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered strong to severe thunderstorms across portions of the Concho Valley produced several reports of small hail with an isolated report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 27, 11:36 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 1236 PM CDT Mon Mar 27 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 234 AM CDT Mon Mar 27 2023 ...Severe threat wanes but chances for isolated showers and storms remains for this afternoon and into tonight... The weak boundary from yesterday is currently south of the CWA. This boundary is expected to lift back north to between the I-10 corridor and San Angelo later today. 850 mb flow will remain out of the south and is expected to overrun this cooler airmass. Isentropic lift, along with the warm air advection out of the south may create enough lift to overcome the cap and work with the elevated moisture in place to create some chances for showers and a few elevated thunderstorms this afternoon and evening. This activity should largely stay south of the I-20 corridor. While 0-6 km shear at 50+ kts and mid-level lapse rates between 6.5-8 deg C/km would support marginally severe storms, the latest guidance shows a significant lack of instability, largely due to the increased cloud cover expected across the area, hindering daytime heating. There's still the potential for some strong elevated storms that could produce some small hail but overall the severe threat has decreased significantly. Coverage of the showers and storms will remain very spotty and isolated so have capped PoPs at chance. Have also decreased temperatures slightly from guidance as hi-res data is showing more pronounced cloud cover across much of the region which would keep daytime highs on the lower side. Most places should see temperatures in the 60s with some low to mid 70s possible mainly across the NW Hill Country where warm advection ahead of the boundary should allow for better warming. A strong surface high across the Central Plains is expected to strengthen during the overnight hours. This will push a secondary cold front through the area overnight and into the early morning hours Tuesday. There remains a low chance that showers and a few storms may form along the front, mainly relegated to the NW Hill Country and Northern Edwards Plateau overnight. Gusty north to northeast winds behind the front will advect a much cooler air mass into the area. Overnight lows will range from the upper 30s in the northern Big Country to the upper 40s along the I-10 corridor with cloud cover expected to remain in place. && .LONG TERM... (Tuesday through Sunday) Issued at 309 AM CDT Mon Mar 27 2023 Post frontal air mass will continue across West Central Texas on Tuesday. May see a few showers across the southern tier of counties, but looking more like most of this will remain south of the area. Cool with highs in the 60s. Warm up for Wednesday as the warm front moves north across the area, bringing warmer temperatures and better low level moisture to the area. Most of the models have tended drier for Thursday, as abundant cloud cover and relatively weak convergence along the dryline makes it more difficult to overcome the cap aloft. Best chances still look Thursday night as lift from a shortwave approaches the area. Passage of the shortwave will bring west winds to the area, with the dryline surging quickly eastward as mixing develops Friday morning. Looks like dryline will make it into the extreme eastern counties before any convection can develop. Will limit mention of storms to areas of the Heartland. && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Mon Mar 27 2023 Scattered rain showers and thunderstorms have develop already (as of 1728z) across Crockett and Irion County. Additional development is possible across KSJT, KSOA, KJCT, and KBBD through this evening ahead of a frontal boundary. Look for a wind shift across terminals as it moves through. Some MVFR ceilings may continue before dissipating with the drier air. Otherwise, gusty winds will likely pick up again for tomorrow morning and afternoon. && .PRELIMINARY POINT TEMPS/POPS... Abilene 41 60 44 70 / 0 0 20 0 San Angelo 43 61 45 72 / 10 10 20 0 Junction 48 65 47 71 / 40 10 20 10 Brownwood 43 63 44 68 / 20 0 20 0 Sweetwater 39 59 44 71 / 0 0 10 0 Ozona 45 60 46 69 / 20 10 10 0 Brady 46 62 47 69 / 30 10 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...50 LONG TERM....07 AVIATION...41
Hazardous Weather Outlook National Weather Service San Angelo TX 621 AM CDT Mon Mar 27 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-281130- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 621 AM CDT Mon Mar 27 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Chances for showers and a few strong thunderstorms will be possible mainly south and east of a Brownwood to San Angelo to Ozona line today. The main hazards will be moderate to heavy rainfall and lightning with some small hail possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms will be possible on Thursday as the next large upper level system moves overhead and sends a Pacific front through the area. Details on timing and intensity will continue to be updated over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
100 PM CDT Mon Mar 27 2023
TXZ071-072-271830-
Irion TX-Tom Green TX-
100 PM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of south central Tom
Green and southeastern Irion Counties through 130 PM CDT...
At 1259 PM CDT, trained weather spotters reported a strong
thunderstorm near Mertzon, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mertzon, Knickerbocker, Sherwood and Us-67 Near The Irion-
Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3113 10096 3122 10101 3146 10072 3123 10057
TIME...MOT...LOC 1759Z 236DEG 29KT 3123 10090
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
POPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 10 ENE BARNHART 31.18N 101.01W
03/27/2023 E0.25 INCH IRION TX PUBLIC
PEA-SIZE HAIL REPORTED BY SOMEONE DRIVING
BETWEEN BARNHART AND MERTZON. LOCATION
APPROXIMATE.
&&
SKThe San Angelo radar (KSJT), 12 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089283.